The U.S. Food and Drug Administration (FDA) issued a safety communication on December 17, warning that methylphenidate medications, used to treat attention deficit hyperactivity disorder (ADHD), may cause prolonged and sometimes painful erections known as priapism.
Based on a recent review of these drugs, the FDA has updated drug labels and patient Medication Guides to include information about the rare but serious risk of priapism. If not treated right away, priapism can lead to permanent damage to the penis, the FDA warns.
Methylphenidate—a central nervous system stimulant—is the active ingredient in a number of drugs prescribed to treat ADHD, including Ritalin, Concerta, Daytrana, Focalin/Focalin XR, Metadate CD/Metadate ER, Methylin/Methylin ER, Quillivant XR, Ritalin/Ritalin LA/Ritalin SR. The medication has also been associated with heart and blood pressure risks in some patients, and aggressive behavior, bipolar and psychotic symptoms in some.
The ADHD drug atomoxetine (Strattera) has also been associated with priapism in children, teens, and adults, and the FDA says priapism appears to be more common in patients taking atomoxetine medications but the agency does have enough information about how often priapism occurs in patients taking either type of medication.
Methylphenidate is approved for the treatment of ADHD and narcolepsy. It has been prescribed since 1960 to treat what was then termed hyperactivity, and it has been heavily prescribed since the 1990s, when ADHD diagnoses mardedly increased.
In the new safety warning, the FDA advises health care professionals to talk to male patients and their caregivers about the signs and symptoms of priapism and to stress to seek immediate medical treatment should it occur. “Younger males, especially those who have not yet reached puberty, may not recognize the problem or may be embarrassed to tell anyone if it occurs,” the FDA notes.